So, I have MS!
Well that was the last thing I thought it was. Until the Ophthalmologist said those two haunting letters to me I think I had only heard MS mentioned once before and I’m not even sure if I remember that correctly!
I was given so much information to look at, a big A4 sized envelope full of reading material so my family and I could learn all about what MS is!I was told about two charities The MS Trust (http://www.mstrust.org.uk) & MS Society (http://www.mssociety.org.uk) Both are UK charities that provide information for anyone affected by multiple sclerosis (MS) including MS symptoms, treatments and living with multiple sclerosis
The main information was from the MS Trust ‘Making Sense of MS: core pack
Optic neuritis is a common eye problem in multiple sclerosis. It is caused by inflammation or demyelination (damage to the nerve covering) of the optic nerve, which transmits the image from the retina to the brain. Optic neuritis is usually transient and associated with good recovery.
The effects of optic neuritis, eg visual disturbance and pain behind the eyeball, are the first symptoms experienced by 25% of people with MS. 70% of people with MS will have optic neuritis during the course of their condition. Like multiple sclerosis itself, optic neuritis normally affects people aged between 20 and 40 and women more than men.
The visual loss associated with optic neuritis is often in one eye only. It occurs suddenly, is progressive and usually reaches its peak after about two weeks before symptoms start to improve. Optic neuritis commonly causes blind spots or areas of poor vision surrounded by an area of normal vision. Colour vision can also be severely affected. Frequently there is pain, particularly during eye movement. Recovery takes from four to six weeks. Optic neuritis is sometimes treated with steroids.
Optic neuritis is also recognised as a condition in its own right. Not everyone who experiences optic neuritis goes on to develop further symptoms of MS, but a significant proportion do.
NICE says: “Any individual who experiences an acute episode (including optic neuritis) sufficient to cause distressing symptoms or an increased limitation on activities should be offered a course of high-dose corticosteroids.” NICE also recommends that steroids should not be given more than three times in any year, and a course of steroids should last no longer than three weeks. Steroids are powerful drugs. They often get a bad name in the media because of their association with athletes and body-builders who use ‘anabolic steroids’ to boost their performance and ability. These are not the same as steroids used to treat MS. Used correctly, steroids can be a very good treatment for different conditions, including relapses in MS. The way that steroids work in MS is not fully understood, but we expect them to:
- reduce the inflammation
- shorten the duration of the relapse
- speed up recovery from the relapse
Steroids don’t affect the outcome of a relapse – any difficulty or disability that might result from a relapse.
There are a number of side effects of steroids – as there are with all drug treatments. The possible effects of the drug must be weighed against the possible side effects, ideally in discussion with your MS nurse, GP or neurologist. However, steroids are generally well tolerated when given to treat relapses, and side effects are normally short-lived:
- mood alteration (up or down)
- altered sleep pattern (often difficulty in falling asleep)
- upset stomach or gut – including feeling nauseous
- palpitations (faster than normal heart rate)
- metallic taste in the mouth
- increased appetite
- weight gain (usually short-term)
- flushing/ reddening of the face
- ankle swelling
- acne (temporary)
Methylprednisolone, the name of my steroids I still hadn’t taken! But like I said, I was focusing on work! I had read the side effects and I just couldn’t take time off!
It was the first evening after covering at the Knowle branch and I lost the feeling in my right foot! How scary! The next day I still couldn’t feel it properly as I had been told by Sylvia (the MS Nurse I had met) if anything like this happened I was to phone the umber I had been given for the MS Nurses & leave a message, so this is what I did.
I received a phone call later in the day from Sylvia, I explained to her how I had lost the feeling in my foot. She asked me how I was getting on with the steroids, I explained to her that I hadn’t started them! She was not impressed with that! This is why I was loosing feeling, because the relapse could possibly have been getting worse! I agreed with her that I would start taking the tablets!
I didn’t stop working though! I didn’t think I would need to! Ha! How wrong I was!…….